Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 71, NWS Flagstaff, AZ

September 14, 2006Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Sep 14, 2006, 6:57 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 14, 2006, 6:57 PM MST (01:57 UTC)
Expired
Sep 14, 2006, 7:30 PM MST
In force
33 min
Issued by
NWS Flagstaff, AZ
Area
Counties, with a storm outline in the text

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 66 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2006-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2006-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KFGZ 150201
FFWFGZ
AZC005-025-150330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
657 PM MST THU SEP 14 2006

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

* UNTIL 830 PM MST

* AT 655 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THAT FLASH FLOODING IS IMMINENT FROM A LINE OF SLOW MOVING 
  THUNDERSTORM APPROACHING THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  THE OAK CREEK CANYON NORTH OF SEDONA THROUGH 800 PM MST. RAIN FALL
  RATES FROM THESE STORMS HAS BEEN UP HAS HIGH AS 1.5 INCHES IN THE 
  LAST HOUR. 

* LOCATIONS IN THE WARNING INCLUDE HIGHWAY 89 THROUGH OAK CREEK
  CANYON BETWEEN SLIDE ROCK STATE PARK AND MIDGELY BRIDGE.

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NO ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREAT
HAS DIMINISHED.

LAT...LON 3486 11181 3485 11170 3503 11173 3503 11182

$$
TC
1 follow-up statement
000 
WGUS75 KFGZ 150235
FFSFGZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
728 PM MST THU SEP 14 2006

AZC005-025-150330-
YAVAPAI AZ-COCONINO AZ-
728 PM MST THU SEP 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM MST FOR SOUTH
CENTRAL COCONINO AND EAST CENTRAL YAVAPAI COUNTIES FOR THE BRINS BURN 
AREA IN OAK CREEK CANYON NORTH OF SEDONA...

AT 725 PM MST...INDIAN GARDENS FIRE DEPARTMENT REPORTED THAT 0.25 INCHES
OF RAIN FELL IN 20 MINUTES OVER THE SOUTHERN END OF THE BRINS BURN AREA. 
RADAR ESTIMATED THAT AROUND 0.5 INCHES FELL OVER THE THE NORTH END OF THE 
BURN AREA OVER THE SAME TIME PERIOD. THE HEAVIEST STORMS HAVE MOVE EAST 
OF THE BURN AREA HOWEVER MORE STORMS ARE DEVELOPING TO THE SOUTHWEST AND 
WILL PASS OVER THE AREA PRODUCING LIGHT TO MODERATE PRECIPITATION WITH 
RAIN FALL AMOUNTS OF A COUPLE OF TENTHS OF AN INCH. 

THE HEAVY RAINS WILL LIKELY TRIGGER LIFE-THREATENING ROCKSLIDES...
MUDSLIDES...AND DEBRIS FLOWS NEAR THE BRINS FIRE BURN AREA IN OAK
CREEK CANYON...AS WELL AS FLOODING OF CREEKS...ROADS...AND NORMALLY
DRY WASHES. DO NO ATTEMPT TO DRIVE THROUGH THIS AREA UNTIL THE THREAT
HAS DIMINISHED.

LAT...LON 3486 11181 3485 11170 3503 11173 3503 11182

$$
TC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:30 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Sep 14, 2:30 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST THU SEP 14 2006

.SYNOPSIS...A LARGE BAND OF WIDESPREAD THUNDERSTORMS IS MOVING
THROUGH NORTHERN ARIZONA TODAY. THIS BAND EXTENDS FROM THE KAIBAB
PLATEAU TO CHINO VALLEY AND IS SLOWLY MOVING EAST. EXPECT CONTINUED
THUNDERSTORMS TO AFFECT NORTHERN ARIZONA THIS EVENING WITH STRONG
SOUTHWESTERLY WINDS INCREASING THROUGH FRIDAY. FOR THE
WEEKEND...EXPECT CLEAR SKIES COOL NIGHTS AND LIGHT WINDS.

&&

.DISCUSSION...A STRONG MOISTURE SURGE HAS MOVED INTO ARIZONA FROM
THE GULF OF CALIFORNIA. THIS ADDITIONAL MOISTURE ALONG WITH AN
UNSTABLE AIRMASS HAS INCREASED THUNDERSTORM ACTIVITY TODAY ACROSS
NORTHERN ARIZONA. EXPECT THESE STORMS TO CONTINUE OVER MUCH OF
NORTHERN ARIZONA THROUGH THE EVENING HOURS.

A FRONTAL SYSTEM CURRENTLY MOVING THROUGH CALIFORNIA AND NEVADA WILL
INCREASE THE WINDS THROUGH FRIDAY. BY FRIDAY MORNING THE STRONG
SOUTHWEST WINDS WILL SWEEP THE MOISTURE OUT TO THE NORTHEAST LEAVING
US WITH JUST A FEW LINGERING CLOUDS. ALTHOUGH THE NORTHEASTERN
FORECAST ZONES...BLACK MESA AND CHINLE AREAS...WILL HAVE A SLIGHT
CHANCE PRECIPITATION THROUGH FRIDAY.

A WIND ADVISORY HAS BEEN ISSUED FOR FRIDAY BETWEEN 10 AM AND 6 PM
MST FOR SOUTHWEST WIND GUSTS AROUND 45 MPH. THE AREAS AFFECTED
INCLUDE THE NORTHWESTERN FORECAST ZONES FROM THE KAIBAB PLATEAU TO
NORTHERN YAVAPAI COUNTY...ALONG THE MOGOLLON RIM TO SHOW LOW AND
OVER THE LITTLE COLORADO RIVER VALLEY. REFER TO PRODUCT PHXNPWFGZ
FOR MORE DETAILS.

SATURDAY THROUGH WEDNESDAY...COOL AND CLEAR FALL CONDITIONS WILL
PREVAIL INTO THE MIDDLE OF NEXT WEEK. BY SUNDAY MORNING LOW
TEMPERATURES WILL DROP DOWN INTO THE LOW TO MID 30S FOR MOST
LOCATIONS ABOVE 6000 FT.

BOHLIN

&&

.AVIATION...FOR THE 00Z PACKAGE... EXPECT WIDESPREAD THUNDERSTORMS
WITH CIGS OF 8-10KFT MSL IN SHRA/TSRA. EXPECT 80-90 PERCENT CLOUD
COVER WITH 40-60 PERCENT COVERAGE OF SHRA/TSRA. EXPECT PRECIPITATION
TO END SLOWLY TONIGHT FROM WEST TO EAST. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT ON FRIDAY
FROM 10 AM TO 6 PM MST. FORECAST ZONES 4>8-12>16-40.

&&
Hazardous weather outlook, Sep 14, 2:55 PM MST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
255 PM MST THU SEP 14 2006

AZZ004>018-037>040-150700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
255 PM MST THU SEP 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

WIDESPREAD TO SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS
NORTHERN ARIZONA INTO THE NIGHT. SOME OF THESE STORMS WILL BE SEVERE
IN NATURE...ESPECIALLY NORTH OF INTERSTATE 40. THESE STORMS WILL
CONTINUE MOVING NORTHEAST WITH THE LOW LEVEL FLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WIND ADVISORY WILL BE IN EFFECT FRIDAY FROM 10 AM TO 6 PM MST. THE
AREAS AFFECTED INCLUDE THE KAIBAB PLATEAU TO NORTHERN YAVAPAI COUNTY
ALONG THE MOGOLLON RIM TO SHOW LOW AND OVER THE LITTLE COLORADO RIVER
VALLEY...FROM TUBA CITY TO SAINT JOHNS. STRONG SOUTHWEST WINDS BETWEEN
20 TO 30 MPH SUSTAINED WITH GUSTS AROUND 45 MPH ARE EXPECTED.
THE STRONG WINDS WILL DIMINISH SLOWLY AFTER SUNSET. PLEASE VIEW THE
WIND ADVISORY PRODUCT PHXNPWFGZ FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 5:27 PM MSTSevere Thunderstorm WarningFGZYavapai33 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.